Alert archive / Iowa / Wind Chill Advisories in 2017
Wind Chill Advisory 5, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Dec 25, 2017, 4:18 AM CST for 27 counties in Iowa. It took effect at Dec 25, 2017, 6:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2017, 4:18 AM CST (10:18 UTC)
- In effect from
- Dec 25, 2017, 6:00 PM CST
- Expired
- Dec 26, 2017, 12:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Des Moines, IA
All 27 counties
Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
007 WWUS43 KDMX 251018 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 418 AM CST Mon Dec 25 2017 ...Bitterly Cold Christmas Night into Tuesday Morning for Northern Iowa... .The combination of temperatures falling to around -10F and winds from the northwest at 5 to 10 mph will create dangerous wind chill values later tonight through Tuesday morning. Wind chill values in the -20s are expected with the lowest wind chill values between 5 am and 8am. IAZ004>007-015>017-023>028-033>039-251830- /O.NEW.KDMX.WC.Y.0005.171226T0600Z-171226T1800Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, and Cedar Falls 418 AM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to around 25 below zero. * WHERE...Areas along and north of Highway 20 in north central Iowa. * WHEN...Midnight to noon Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/desmoines Ansorge
5 follow-up statements
639 WWUS43 KDMX 252106 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 306 PM CST Mon Dec 25 2017 ...Bitterly Cold Tonight into Tuesday Morning for Northern half of Iowa... .The combination of temperatures and wind will produce bitter cold wind chills tonight into Tuesday morning. Some minor improvement is expected by midday as temperatures slowly warm. IAZ044>050-260515- /O.EXA.KDMX.WC.Y.0005.171226T0600Z-171226T1800Z/ Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Including the cities of Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 306 PM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 25 below zero. * WHERE...Along the Highway 30 corridor. * WHEN...Midnight to noon Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ IAZ004>007-015>017-023>028-260515- /O.EXT.KDMX.WC.Y.0005.171226T0000Z-171226T1800Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, and Waverly 306 PM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO NOON CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 30 below zero. * WHERE...Areas along and north of Highway 3 in north central Iowa. * WHEN...6 PM this evening to noon Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ IAZ033>039-260515- /O.CON.KDMX.WC.Y.0005.171226T0600Z-171226T1800Z/ Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, and Cedar Falls 306 PM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 25 below zero. * WHERE...Areas along the Highway 20 corridor. * WHEN...Midnight to noon Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
672 WWUS43 KDMX 260246 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 846 PM CST Mon Dec 25 2017 ...Bitterly Cold Tonight into Tuesday Morning for Northern half of Iowa... .The combination of temperatures and wind will produce bitter cold wind chills tonight into Tuesday morning. Some minor improvement is expected by midday as temperatures slowly warm. IAZ004>007-015>017-023>028-261100- /O.CON.KDMX.WC.Y.0005.000000T0000Z-171226T1800Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, and Waverly 846 PM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 30 below zero. * WHERE...Areas along and north of Highway 3 in north central Iowa. * WHEN...Now to noon Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ IAZ033>039-044>050-261100- /O.CON.KDMX.WC.Y.0005.171226T0600Z-171226T1800Z/ Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 846 PM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Along the Highway 30 corridor. * WHEN...Midnight to noon Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
129 WWUS43 KDMX 260540 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 1140 PM CST Mon Dec 25 2017 ...Bitterly Cold Tonight into Tuesday Morning for Northern half of Iowa... .The combination of temperatures and wind will produce bitter cold wind chills tonight into Tuesday morning. Some minor improvement is expected by midday as temperatures slowly warm. IAZ004>007-015>017-023>028-261345- /O.CON.KDMX.WC.Y.0005.000000T0000Z-171226T1800Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, and Waverly 1140 PM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 30 below zero. * WHERE...Areas along and north of Highway 3 in north central Iowa. * WHEN...Now to noon Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ IAZ033>039-044>050-261345- /O.CON.KDMX.WC.Y.0005.171226T0600Z-171226T1800Z/ Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 1140 PM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Along the Highway 30 corridor. * WHEN...Midnight to noon Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
541 WWUS43 KDMX 260959 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 359 AM CST Tue Dec 26 2017 ...Bitterly Cold Conditions Continue This Morning... .The combination of cold temperatures and minor wind will produce bitter cold wind chills through this morning. Some minor improvement is expected by midday as temperatures slowly warm. IAZ004>007-015>017-023>028-261800- /O.CON.KDMX.WC.Y.0005.000000T0000Z-171226T1800Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, and Waverly 359 AM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills may cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Areas along and north of Highway 3 in north central Iowa. * WHEN...Now to noon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ IAZ033>039-044>050-261800- /O.CON.KDMX.WC.Y.0005.000000T0000Z-171226T1800Z/ Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 359 AM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills may cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 20 below zero. * WHERE...Along the Highway 20 and 30 corridors. * WHEN...Now to noon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/desmoines Small
635 WWUS43 KDMX 261802 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 1202 PM CST Tue Dec 26 2017 ...Bitter Cold Wind Chills Improving this Afternoon... IAZ004>007-015>017-023>028-261915- /O.EXP.KDMX.WC.Y.0005.000000T0000Z-171226T1800Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, and Waverly 1202 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... As of noon today, wind chill values still range from 10 to 20 below zero but are not anticipated to get any colder. Another round of bitter cold temperatures and wind chills are expected tonight into Wednesday. $$ IAZ033>039-044>050-261915- /O.EXP.KDMX.WC.Y.0005.000000T0000Z-171226T1800Z/ Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 1202 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... As of noon today, wind chill values still range from 10 to 20 below zero but are not anticipated to get any colder. Another round of bitter cold temperatures and wind chills are expected tonight into Wednesday. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Dec 25, 4:17 AM CST, 1 minute earlier.
Area forecast discussion, Dec 25, 4:17 AM CST, 1 minute before
Area Forecast Discussion National Weather Service Des Moines IA 417 AM CST Mon Dec 25 2017 .SHORT TERM.../Today through Tonight/ Issued at 415 AM CST Mon Dec 25 2017 Cold front is currently moving through northern Iowa and is nearing Highway 30 at 3am. North of this front, temperatures have fallen to around 0F with single digits above zero primarily south of this front. As the front entered the forecast area tonight, winds became gusty with some flurries near the Minnesota border. GOES-16 Nighttime Microphysics has shown and is showing these areas of flurries/light snow quite well tonight as ice clouds based on the RGB colors. As of 3:30am, there are two areas of concern for flurries. One is over south central Minnesota in association with the PV anomaly passing just to our northeast and will skirt our far northern and northeastern counties with flurries. The other area of clouds that may have flurries is over southwestern Iowa and will continue to move to the southeast. Most of these flurries will be out of our forecast area by daybreak today. However, GFS/ECMWF/NAM as well as a few of the CAMs (Hi Res windows of the WRF) show light QPF again skirting our northern forecast area so have additional time of flurries this morning. The cold front will continue to push southward and into northern Missouri by later this morning. In the wake of the front, will see winds mixing to the top of the boundary layer and bringing down stronger gusts. Therefore, used MOSGuide to move wind speeds and gusts upward through much of the daylight hours. Other concern for today into early this evening is a PV anomaly/shortwave trough that is currently near the coast of British Columbia as viewed in GOES-16 upper level water vapor. This PV anomaly will race into our area and keep cloud cover the thickest over the southwestern half. Forecast soundings as Creston (CSQ) and Lamoni (LWD) show 1.5 to 2km saturation within the dendritic growth zone. As was the case with our snow last night, the best lift will be near the top of this layer. Therefore, will be able to generate some flurries or light snow over our southwest and far south forecast area mainly after sunset through late this evening. Accumulations will be under a half inch. For high and low temperatures today and tonight respectively, used a blend of Superblend and NBM, which gave temperatures generally at or lower than the lowest GFS/NAM/Euro MOS guidance. There were some manual adjustments where there is snow cover over the southern 2/3rds of the state and also over northern Iowa tonight where skies are expected to be clear allowing for good radiational cooling. The last forecast concern is wind chill values tonight into Tuesday morning. Wind speeds are not terribly strong being under 10 knots. However, lows around -5F to -12F over the northern 1/3rd of Iowa, will see wind chill values ranging from -20F around the Highway 20 counties to the upper -20s near the Minnesota border. Therefore, will be issuing a Wind Chill Advisory starting at midnight tonight through midday Tuesday. It's possible that adjustments to timing and perhaps a row of counties farther south may be needed depending on next forecast temperatures/wind chills. .LONG TERM.../Tuesday through Sunday/ Issued at 415 AM CST Mon Dec 25 2017 The main themes through this period will be a prolonged bitter cold episode with no significant recovery, and a snow event around Wed Night. At onset arctic air will be fully entrenched across the forecast area behind the cold front with daybreak temps anywhere from +/- zero south to -10F or less far north. Winds will be <10kts but it won't take much to drop wind chills, so with those values still -20F or less the wind chill headline from Mon Night will carry over into the morning north. Little rebound is expected Tue with highs only in the single digits to 10 or so south. The cold will worsen into the night with most models depicting a 1044+mb high settling into Iowa. Temps from Estherville to Mason City have already dropped to zero or less at 09z, even in this airmass, and upstream ND temps behind the front are in the teens below zero with mixing so have lowered mins further Tue night with clear skies and light/variable winds anticipated along with fresh snow in many locations. NAM/GFS MOS values in ND are currently 5-8F too warm so further lowering may be needed in later cycles. There will be only slight improvement into Wed on the back side of the retreating high, but our attention will briefly turn to precipitation. Short waves currently in the far NW Canadian provinces will drop into BC and amplify Tue Night with elongated deep thermodynamic and kinematic QG forcing extending from the Rockies into the northern MS Valley by daybreak Thu. The depth and strength of this forcing should have no problem generating snow across central and northern Iowa Wed Night into at least Thu morning. Amounts are subtle, but there is a wide spread in QPF with the consensus for at least 0.05 somewhere over portions of northern or eastern Iowa. Max Layer Temp and H85/H7 Thickness snow liquid ratio /SLR/ methods would suggest 20-25:1 values which are not unreasonable considering the cold airmass and the depth of the Dendritic Growth Zone /DGZ/. Both the NAM and GFS depict at least 3km DGZ depth from the surface up through the event. The only thing precluding even higher SLRs is fairly tempered and shallow omega through the DGZ. This combination of QPF and SLR would produce 1-3” accumulations across northern Iowa with lesser amounts farther south. Forecast confidence begins to degrade as this system exits however and remains low through the rest of the valid period. The GFS is now much faster than previous runs with the late week re-enforcing arctic front while the 00z ECMWF is similar to previous runs. Huge differences exist with the GFS pushing the front to the OH/WV border by 12z Fri while the EC still has it moving through IA. The CMC, last hours of the NAM and even the EC ensemble would tend to support a faster solution so a blend of consensus and the GFS may be best. Although details regarding magnitude and timing of the coldest air are yet to be determined, all solutions still support overall bitter cold through the weekend with additional rounds of widespread below zero temperatures. Additional Wind Chill Advisories will be likely, especially north, with Wind Chill Warnings even possible if the coldest air and wind, toward the GFS solution, can phase adequately. The end of the week, and especially the weekend, includes occasional chances for light snow, but with models struggling with regard to timing and strength of short waves confidence remains low. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1136 PM CST Sun Dec 24 2017 KMCW to be impacted by light flurries/MVFR for the next hour or two. Increasing chances of a light pocket of flurries racing southeast from Sioux Falls, SD, to KFOD, to KDSM, and KOTM. These flurries should have little to no sensible impact, though will monitor. Wind gusts also trending upward for Monday late morning into mid afternoon. Speeds may have to be adjusted upwards, if anything. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory from midnight tonight to noon CST Tuesday for IAZ004>007-015>017-023>028-033>039. && SHORT TERM...Ansorge LONG TERM...Small AVIATION...Kotenberg
Hazardous weather outlook, Dec 24, 3:16 PM CST, 13 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 316 PM CST Sun Dec 24 2017 IAZ004>007-015>017-023>028-033>039-044>050-251200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 316 PM CST Sun Dec 24 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Bitter cold temperatures with sub-zero lows are expected both Tuesday and Wednesday mornings, with wind chills of 15 to 25 below zero at times. Similar conditions may also occur next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ057>062-070>075-081>086-092>097-251200- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 316 PM CST Sun Dec 24 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Very cold temperatures with near zero lows are expected both Tuesday and Wednesday mornings, with wind chills of 10 to 15 below zero at times. Similar conditions may also occur next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Lee
Nearby
Wind Chill Advisories in Iowa, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.